Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1998 Jan;32(1):111-3.

Acyclovir- and ganciclovir-induced neurotoxicity.

Author information

  • 1College of Pharmacy, University of Iowa, Iowa City, USA. michael-ernst@uiowa.edu

Abstract

With increasing use of acyclovir and ganciclovir, primarily due to the increased number of AIDS and transplant patients, further cases of neurologic toxicity will undoubtedly be encountered. Discontinuation or dosage reduction of acyclovir and ganciclovir is necessary to manage neurologic toxicity that is directly attributed to either agent. Renal dysfunction is a known risk factor for acyclovir neurotoxicity, and case reports indicate that renal dysfunction may also be a risk factor for ganciclovir neurotoxicity. Since ganciclovir is structurally related to acyclovir, clinicians should monitor for signs and symptoms of neurotoxicity as they would with acyclovir until the risk factors are more clearly defined. Dosage reduction for both agents and increased monitoring should occur when renal dysfunction is present, to minimize the risk of neurotoxicity and other serious adverse effects. Tables 1 and 2 summarize the recommended dosages of acyclovir and ganciclovir, respectively, in the presence of renal dysfunction. However, as a few case reports describe, neurotoxicity from these agents has also occurred in patients with normal renal function. Therefore, clinicians should always remain vigilant in monitoring for signs of neurotoxicity when acyclovir or ganciclovir is administered, and have a high index of suspicion for these agents if neurotoxicity is encountered during therapy.

PMID:
9475829
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk